Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 9, 2017, 6:28 PM CST for Craig County, Delaware County, Ottawa County, Oklahoma. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 6:28 PM CST (00:28 UTC)
- Expired
- Mar 9, 2017, 7:15 PM CST
- In force
- 47 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Craig County, OK, Delaware County, OK, Ottawa County, OK
The radar
The Tulsa radar (KINX), 83 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 6:43 PM CST | HAIL 1.75 | 1 E Afton, OK | |
| Mar 9, 6:47 PM CST | HAIL 1 | 1 E Afton, OK | |
| Mar 9, 7:00 PM CST | HAIL 1.75 | 5 S Fairland, OK | GOLFBALL SIZE HAIL AT THE INTERSECTION OF 125 AND 59, NORTH OF COPELAND. |
| Mar 9, 7:15 PM CST | HAIL 1.75 | 3 Nw Grove, OK | GOLFBALL SIZE HAIL NEAR SAILBOAT BRIDGE NORTHWEST OF GROVE ON HWY 59. TIME ESTIMATED BY RADAR. |
| Mar 9, 7:15 PM CST | HAIL 2.5 | Grove, OK | RELAYED OVER SOCIAL MEDIA FROM CHANNEL 6. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:52 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
011
WUUS54 KTSA 100028
SVRTSA
OKC035-041-115-100115-
/O.NEW.KTSA.SV.W.0028.170310T0028Z-170310T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
628 PM CST THU MAR 9 2017
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
East central Craig County in northeastern Oklahoma...
North central Delaware County in northeastern Oklahoma...
Southern Ottawa County in northeastern Oklahoma...
* Until 715 PM CST
* At 628 PM CST, a severe thunderstorm was located 4 miles southeast
of Bluejacket, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Grove... Fairland...
Afton... Bluejacket...
Wyandotte... Narcissa...
Bernice State Park...
This includes Interstate 44 between mile markers 291 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3671 9511 3682 9507 3678 9463 3656 9474
TIME...MOT...LOC 0028Z 285DEG 26KT 3674 9503
HAIL...1.25IN
WIND...60MPH
$$3 follow-up statements
943
WWUS54 KTSA 100040
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
640 PM CST THU MAR 9 2017
OKC035-100049-
/O.CAN.KTSA.SV.W.0028.000000T0000Z-170310T0115Z/
Craig OK-
640 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAIG COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CST for
northeastern Oklahoma.
LAT...LON 3667 9500 3681 9500 3678 9463 3656 9474
TIME...MOT...LOC 0039Z 282DEG 29KT 3672 9491
$$
OKC041-115-100115-
/O.CON.KTSA.SV.W.0028.000000T0000Z-170310T0115Z/
Delaware OK-Ottawa OK-
640 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTH CENTRAL DELAWARE AND SOUTHERN OTTAWA COUNTIES...
At 639 PM CST, a severe thunderstorm was located 3 miles northeast of
Afton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Grove... Fairland...
Afton... Wyandotte...
Narcissa...
This includes Interstate 44 between mile markers 294 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3667 9500 3681 9500 3678 9463 3656 9474
TIME...MOT...LOC 0039Z 282DEG 29KT 3672 9491
HAIL...1.00IN
WIND...60MPH
$$767
WWUS54 KTSA 100052
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
652 PM CST THU MAR 9 2017
OKC041-115-100115-
/O.CON.KTSA.SV.W.0028.000000T0000Z-170310T0115Z/
Delaware OK-Ottawa OK-
652 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTH CENTRAL DELAWARE AND SOUTHERN OTTAWA COUNTIES...
At 651 PM CST, a severe thunderstorm was located 3 miles northeast of
Bernice State Park, moving southeast at 30 mph.
HAZARD...Quarter size hail reported near Afton.
SOURCE...Broadcast media.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Grove... Fairland...
Afton...
This includes Interstate 44 between mile markers 295 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3667 9500 3677 9495 3673 9466 3656 9474
TIME...MOT...LOC 0051Z 307DEG 24KT 3667 9487
HAIL...1.00IN
WIND...60MPH
$$819
WWUS54 KTSA 100057
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
657 PM CST THU MAR 9 2017
OKC041-115-100115-
/O.CON.KTSA.SV.W.0028.000000T0000Z-170310T0115Z/
Delaware OK-Ottawa OK-
657 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTH CENTRAL DELAWARE AND SOUTHERN OTTAWA COUNTIES...
At 656 PM CST, a severe thunderstorm was located 4 miles northeast of
Bernice State Park, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Broadcast media.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations in or near the path include...
Grove... Afton...
This includes Interstate 44 between mile markers 296 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3666 9497 3674 9495 3673 9466 3656 9474
TIME...MOT...LOC 0056Z 285DEG 26KT 3666 9482
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:49 PM CST, 39 minutes earlier.
Area forecast discussion, Mar 9, 5:49 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 549 PM CST Thu Mar 9 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered thunderstorms will remain possible this evening and push south overnight as frontal boundary moves through the region. Greater potential continues to look like Northwest Arkansas through 06z and will thus continue tempo groups through this time period. Behind the front...breezy westerly winds becoming northerly winds are expected with mostly clear skies for Northeast Oklahoma. To the south and east...MVFR ceilings look to be possible late tonight into early Friday morning for Northwest Arkansas and Southeast Oklahoma before clearing out. During the day Friday...breezy northeasterly winds and some scattered high clouds are forecast over the CWA. && .PREV DISCUSSION... /Issued 316 PM CST Thu Mar 9 2017/ DISCUSSION... The main forecast challenges today are: 1) Tstorm coverage and severe potential this afternoon and tonight, 2) Rain chances and the potential for some wintry weather Saturday and Saturday evening with the next storm system, and 3) Temps/precip chances next week given considerable model run to run inconsistencies. Storms should fire this afternoon mostly likely near the intersection of a surface trough and an outflow boundary from ongoing storms that tracked across SE KS and now into W MO. Deep layer shear is sufficient for organized rotating updrafts, as indicated by the updraft helicity tracks in the HRRRX and our local model. Storms will track generally southeast toward NW AR or possibly as far NE OK late this afternoon and into the evening. High LCLs due to high T/Td spreads would tend to limit any tornado potential, at least early on, but conditions could improve this evening if storms remain cellular long enough. A more southeast motion would improve storm-relative low level flow in this environment. Any supercell that can develop could produce some very large or giant hail. Eventually, storms are expected to become a multicellular line or cluster and move southeast later on tonight and transition toward a damaging wind threat. Other development is possible along the surging back door front later tonight back into E OK. However, by this time the front should undercut any storms that are generated along it and would thus reduce the severe threat. After a quieter and cooler day Friday behind the front, an upper storm system is expected to drop southeast over the central Plains on Saturday. Low-mid level cold frontogenesis combined with broad QG lift from the storm system will bring widespread rain to start the weekend to the region. Thermal profiles are expected to get cold enough by late Saturday and into Saturday evening to allow the rain to change over to a wintry mix across portions of NW AR, especially in the higher terrain, before the precip comes to an end by mid evening or so. It is not out of the question we could see up to an inch of snow/sleet accumulation in the higher terrain of Madison and eastern Carroll counties. The general idea of a more amplified western CONUS ridge and eastern CONUS trough next week is still there. This pattern should maintain an overall cooler than average regime for much of next week. However, the medium range models have had poor run to run consistency regarding the details, such as frontal timing, and precip potential. For instance, yesterday's 12Z Euro run had the next front thru our area Monday and indicated that a warming trend would begin about midweek as the trough began to lift out and was drier. Today's run is slower with the early week front and more reluctant to progress the pattern east, slowing the warm up. In addition, there is more moisture in the NW flow baroclinic zone which could bring brief periods of some light precip. Given lower confidence, I have elected to stay closer to consensus on temps and keep PoPs low. More adjustments to the forecast will be needed when details will get ironed out better in the future. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 41 58 44 46 / 30 10 30 90 FSM 53 64 40 43 / 50 10 20 90 MLC 51 64 46 51 / 30 10 20 90 BVO 38 55 41 47 / 30 10 40 90 FYV 42 57 37 41 / 70 10 20 90 BYV 41 54 34 38 / 80 10 20 90 MKO 47 62 43 46 / 50 10 20 90 MIO 38 53 38 43 / 50 10 40 90 F10 46 61 46 49 / 30 10 20 90 HHW 60 67 46 55 / 30 20 20 70 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...20
Hazardous weather outlook, Mar 9, 4:52 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 452 PM CST Thu Mar 9 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 PM CST Thu Mar 9 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This evening and Tonight. TORNADO. RISK...Limited. AREA...Extreme northeast Oklahoma and far northwest Arkansas. ONSET...Late afternoon through mid evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing...ending after midnight. AREA AT GREATEST RISK... . HEAVY RAIN. RISK...Limited. AREA...Far northwest Arkansas. ONSET...Mid to late evening. SIGNIFICANT WINDS. RISK...Limited. AREA...All eastern Oklahoma and far northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Generally along and west of a line from Nowata to McAlester. ONSET...Ongoing...improving after sunset. DISCUSSION... Scattered severe storms are ongoing across southeast Kansas and southwest Missouri with additional development expected into far northeast Oklahoma this evening. Storms will initially remain discrete and capable of very large hail with a limited risk of tornadoes. During the mid to late evening hours the storms are likely to congeal into a larger thunderstorm complex as they develop east and southeast. This will transition the primary severe weather risk to locally damaging winds. The severe weather risk is expected to diminish during the late evening hours with storms weakening below severe limits after midnight. Fire weather concerns will also continue until sunset across portions of eastern Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...No Hazards. SATURDAY...Winter Weather Potential. SUNDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Cooler temperatures will overspread the region Friday and more so on Saturday as widespread rain and a stronger cold front move through the region. Temperatures across the higher terrain of far northwest Arkansas may cool sufficiently to allow for light snow accumulations by early Sunday morning. Dry and cool weather will then prevail through the middle of next week. weather.gov/tulsa Contains additional information.
In the hours before
Special weather statement, Mar 9, 6:25 PM CST, 3 minutes before
Special Weather Statement National Weather Service Tulsa OK 625 PM CST THU MAR 9 2017 OKZ057-058-063-100045- Craig OK-Delaware OK-Ottawa OK- 625 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRAIG...NORTH CENTRAL DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 645 PM CST... At 625 PM CST, a strong thunderstorm was located 4 miles southeast of Bluejacket, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Grove... Fairland... Afton... Bluejacket... Narcissa... This includes Interstate 44 between mile markers 292 and 304. A severe thunderstorm watch remains in effect until 1100 PM CST for northeastern Oklahoma. LAT...LON 3672 9511 3685 9508 3679 9475 3662 9482 TIME...MOT...LOC 0025Z 285DEG 26KT 3675 9502
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:25 PM CST | Special Weather Statement | TSA | Ottawa | 20 min |
| Mar 9, 7:06 PM CST | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 39 min |
| Mar 9, 7:28 PM CST | Severe Thunderstorm Warning | TSA | Delaware | 47 min |
| Mar 9, 7:32 PM CST | Special Weather Statement | TSA | Mayes | 28 min |
| Mar 9, 7:35 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Delaware, Mayes | 25 min |
| Mar 9, 7:59 PM CST | Special Weather Statement | TSA | Adair | 31 min |
| Mar 9, 8:01 PM CST | Special Weather Statement | TSA | Muskogee | 29 min |
| Mar 9, 8:24 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, McIntosh, Muskogee, Wagoner | 36 min |
| Mar 9, 8:56 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Muskogee, Sequoyah | 34 min |
| Mar 9, 9:05 PM CST | Special Weather Statement | TSA | McIntosh, Okfuskee | 25 min |
| Mar 9, 9:17 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Sequoyah | 28 min |
| Mar 9, 9:28 PM CST | Special Weather Statement | TSA | McIntosh, Muskogee | 32 min |
| Mar 9, 9:42 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Haskell, Muskogee, Sequoyah | 33 min |
| Mar 9, 9:57 PM CST | Special Weather Statement | TSA | McIntosh | 33 min |
| Mar 9, 10:11 PM CST | Severe Thunderstorm Warning | TSA | Haskell, LeFlore, Sequoyah | 34 min |
| Mar 9, 10:26 PM CST | Special Weather Statement | TSA | Latimer | 34 min |
| Mar 9, 10:40 PM CST | Special Weather Statement | TSA | LeFlore | 35 min |
| Mar 9, 10:54 PM CST | Special Weather Statement | TSA | Latimer | 36 min |
| Mar 9, 11:02 PM CST | Special Weather Statement | TSA | LeFlore | 43 min |
| Mar 9, 11:30 PM CST | Special Weather Statement | TSA | LeFlore | 30 min |
| Mar 10, 12:39 AM CST | Special Weather Statement | TSA | Pushmataha | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.